Results 1 to 6 of 6

Thread: baclofen pump drug holiday

  1. #1

    baclofen pump drug holiday

    i need info on how a holiday is acomplished. i believe one of the nurses(maybe kld) is familiar with this. it appears i am building up a tolerance to the baclofen. i am at 1600 mic/day and my tone seems to be increasing, particularly in my upper body, hands and arms. before the pump i could not move my arms were so stiff. i need any and all info, experiences, suggested sites and doctors that has done this so i can pass on to my dr. i would like to communicate with someone in more detail about my situation, thanks to anyone who can help.

  2. #2
    One of our SCI-Nurses, Patricia Garvin, coordinates the baclofen pump program at Loma Linda. They take turns monitoring this board. Wise.

  3. #3

    Baclofen Pumps

    When the dosage is this high without any response, I believe that the company, Medtronics, recommends that the pump and catheter be evaluated. If your doses are this high without response, the catheter may have slipped out of the correct space in the spinal column, or it may have broken and the drug is not being delivered into the correct location. It would be a good idea for you or your doctor to check with Medtronics. When I get into work tomorrow morning, I will post their 800 number for technical assistance.

    (RAB)

  4. #4

    baclofen pump holiday

    dkam -- How long have you had the pump? And, how long have you been at 1600 mcg/day? One more question, have all sources of irritation been ruled out that could be causing an increase in spasticity, i.e., UTI, bowel problems, skin problems, syringomyelia formation, etc? Let's start there and then I can hopefully point you in the right direction before considering a drug holiday. We do have a few clients with doses as high as 1600/day and a few even higher.

    Although I have not seen it too often here, Medtronics reports that approximately 10% of patients can develop tolerance to ITB therapy. We have had about 3 patients who have requested to have their baclofen "removed" to see what effects it has on their spasms.

    Your MD would need to gradually decrease your intrathecal baclofen over a minimum two week period. He should not decrease it more than 20% each time and no more than once in a 24 hour period. Otherwise, you could go into serious withdrawal problems. You should have some "back-up" antispasmodic medications on hand in case your spasticity gets severe again. Once the intrathecal baclofen dose is the lowest it can be for pump operation, your pump should NOT BE stopped. Instead a reservoir rinse with preservative free sodium chloride should be performed and then the pump should be filled with sodium chloride as well. This will preserve the pump's mechanisms. It then can be run at a slow rate to keep it going.

    Once you are ready to restart the baclofen up again your MD should use the initial post-implant dosing you had (usually between 50-200 mcg/day) to prevent drug overdose. The pump would need to be filled with the intrathecal baclofen drug and a bridge bolus performed to fill the catheter again.

    Please let me know your initial date of implant and what tests have been done so far. PLG

  5. #5
    i have had the pump since march, 1999, almost 3 yrs( 4 months after sci). i have been at 1600 mc/day for basicly 2 yrs now. the pump is very effective for me and continues to be. we got to this level trying to max the return to my arms, rt. one mainly as left had less function. i could not move my arms or hands before and had terriable spasms. very seldom have spasm now and sit here typing this now. tone seemms to be gradually incresing although i have periods of time it is much worse for no apparent reason( upper body extremly tight and legs to a lesser degree). no sources of irritation such as you have mentioned. i had mri done this past june to check for cord cyst. i had dye study early after implant and it show no leaks. i'm planniing on having another before i would go on holiday. do you think it is possible the cather is leaking on some days and not or as much on ther days? how long do you go w/o baclofen on a holiday. i thank you for your input. taking a holiday wouldd be awlful. i don't know if i could survive it physically, mentally, or financially.

  6. #6

    baclofen pump drug holiday

    dkam: Another question for you to ponder. Have you tried to go any higher in the dose of the pump and if so, what happened? You say you are 3 years out. With some of the older pumps (although 1999 is not too old) we are finding that they sometimes are only effective 3-4 years. The new ones (2001 and current) can last 7-10 years. We have found that if a person is on a COMPLEX MODE of drug delivery that the pump tends to short out sooner. This could be a signal from the pump that it is getting a bit weak.

    If all sources of irritation are ruled out and you are still noticing increased tone despite dose increases, or no effects to a bolus given to you in the physician's office, another catheter dye study should be considered. What our physicians here are recommending lately is if there are no problems with the catheter dye study or pump (they should also perform a rotor study), a CT myelogram study might be in order to look at how your CSF flows. Studies as of late have shown that folks with baclofen pumps can develop a granuloma at the catheter tip site which prevents good flow of the baclofen drug.

    Good luck with what ever you decide to do. How long you actually want to have a holiday from the baclofen is entirely up to you and how you feel. A few of our patients have kept it off for as long as 6 months to a year. Others get lower in their dosing and realize how much the baclofen is helping them. You will only find out if you try. But, I would rule out everything else first before considering the holiday idea. Good luck and keep us informed. PLG

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •